Tennessee, 2020Flood in Tennessee, September 13, 2020
September 13, 2020 · NWS MEG · 1 event in 1 county or zone
Tropical moisture continued to stream in eastern parts of the Mid-South on September 13th. Slow-moving showers and thunderstorms resulted in heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical moisture continued to stream in eastern parts of the Mid-South on September 13th. Slow-moving showers and thunderstorms resulted in heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 13, 5:12 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 13, 5:12 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
612 AM CDT Sun Sep 13 2020
.UPDATE...
Updated 12z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 415 AM CDT Sun Sep 13 2020/
DISCUSSION...
The stubborn upper-level trough that has been hanging back over
the central CONUS for much of the past week is finally moving
east and will soon be a distant memory. The Southeast ridge is now
anchored over the Atlantic and a western ridge is building over
the Great Basin. At the surface, a weak, decaying cold front
extends south of a surface low near Lake Michigan into the western
portion of the Mid-South with a secondary cold front move through
the IA/MO/KS. As if there wasn't enough going on, Tropical Storm
Sally is now located in the northeast Gulf to the west of Fort
Myers, FL.
Looking a little closer to home, showers and thunderstorms are
developing across west TN and north MS within a very moist air
mass. Precipitable water (PWAT) generally ranges from 2.0-2.2
inches along/east of the MS River with cell propagation vectors
largely aligned with the mean flow. To put it into perspective,
the upper end of these PWAT values is in the 99th percentile of
climatology. This suggests the potential for training convection
and heavy rainfall through at least midday. Given anticipated 2-3"
totals within a narrow swath of convection (with locally higher
amounts) and antecedent conditions from yesterday's rainfall, a
Flash Flood Watch has been issued for portions of west TN and
north MS through 00z. The flooding threat will likely be more
localized than the watch area suggests, but there is some
uncertainty regarding where the band(s) sets up. In addition to
precipitation, the moist air mass has resulted in areas of dense
fog across the region with visibility down to 1/4 mile in some
areas. Thus, a Dense Fog Advisory is in effect for a portion of
the CWA.
Convection will gradually break up this afternoon, as drier air
moves into the area in the wake of a cold front. That should bring
today's precipitation to an end by sunset with generally dry
weather through Monday morning. A few showers and thunderstorms
are possible Monday afternoon, mainly across north MS where the
drier air's influence will not be as strong.
Tropical Storm Sally will continue moving WNW toward southeast LA
through midweek, likely making landfall as a hurricane Tuesday
evening. Moisture associated with Sally will begin to increase
across the Mid-South late Tuesday into Wednesday with PWATs
increasing to 2.0-2.2" once again. By midweek, the jet stream will
have migrated poleward across the northern tier states with weak
flow across the south. Global models do indicate a northern branch
trough digging over the Great Lakes by Wednesday and it is
expected to impart just enough of a push to steer Sally north
across MS then back to the northeast, potentially brushing the
southeast portion of the CWA. There is still a lot of uncertainty
regarding impacts across our neck of the woods, including gusty
winds and heavy rainfall, but it doesn't look like we will be a
favorable area for tornadoes at this time. Will go ahead an make a
mention for the heavy rain potential in today's HWO.
A cold front will move through the area Thursday as a surface
ridge noses south on the backside of the departing remnants of
Sally. Rain chances don't look quite as high as they did 24 hours
ago for Thursday, but that will depend on the track and speed of
Sally. Otherwise, the forecast begins to look pretty good for
Friday heading into the weekend. High pressure is forecast to
dominate the pattern with cooler, drier air settling over the Mid-
South.
MJ
&&
.AVIATION...
/12z TAFs/
Dense fog has developed across the Mid-South with LIFR
conditions at MKL. Areas surrounding MEM have reported fog, so
decided to continue fog for the next hour. By 15z fog should
dissipate with lower MVFR and possible IFR CIGs until this
afternoon. A narrow band of showers will likely persist mainly
affecting TUP. However, short range models indicate most of the
development will be just south of MEM and just north of TUP.
By this afternoon, CIGs should improve at all sites. Winds will
begin to increase from 5 to 10 kts. Expect VFR conditions by this
evening.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 8 AM CDT this morning for Crittenden-
Mississippi.
MO...Dense Fog Advisory until 8 AM CDT this morning for Pemiscot.
MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
Lafayette-Marshall-Prentiss-Tippah-Tishomingo-Union.
TN...Dense Fog Advisory until 8 AM CDT this morning for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Flash Flood Watch through this evening for Chester-Decatur-
Fayette-Hardeman-Hardin-Henderson-Madison-McNairy.
&&Hazardous weather outlook, Sep 13, 3:31 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
431 AM CDT Sun Sep 13 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
431 AM CDT Sun Sep 13 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Areas of dense fog will continue across portions of northeast
Arkansas, the Missouri Bootheel, and west Tennessee this morning.
A Dense Fog Advisory is in effect through 8 AM.
Locally heavy rainfall is possible across portions of west
Tennessee and north Mississippi today. This may result in flash
flooding. A Flash Flood Watch is in effect through 7 PM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a potential for heavy rainfall across portions of the
Mid-South by midweek as the remnants of Tropical Storm Sally move
inland. Confidence for heavy rainfall is greatest across north
Mississippi.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Sep 13, 4:50 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 AM CDT SUN SEP 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 5 NNE FONTAINE 36.06N 90.77W
09/12/2020 GREENE AR BROADCAST MEDIA
SEVERAL TREES DOWN AND MINOR DAMAGE TO ONE HOME IN THE
LIGHT COMMUNITY.
&&
MJFlood, Hardin
- When
- September 13, 6:53 AM CST to 7:40 AM CST
- Where
- Hardin County, 0.56 mi E of Sibley to 0.62 mi E of Sibley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 35.320, -88.270
Flooding from heavy rains washed out a portion of the 5000 block of Marshall Drive, north of Savannah.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, September 13, 20201 death · 1 injured · 10 events
- Rip Current in South Carolina, September 13, 20201 death · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Tennessee, September 13, 2020$410,000 · 23 events
- Flash Flooding and Flooding in Kentucky, September 13, 2020$260,000 · 8 events
- Marine Tropical Storm in Gulf of Mexico, September 13, 202013 events
- Flash Flooding and Heavy Rain in Alabama, September 13, 20206 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 20204 events
- Flood in North Carolina, September 13, 2020$500 · 1 event
- Flash Flood in Mississippi, September 13, 2020$2,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, September 13, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921353.